Trusted Content

Which Drugs Cause Pinpoint Pupils?

Dr. Ted Bender, Ph.D., LCDC

Medically reviewed by

Dr. Ted Bender, Ph.D., LCDC

February 11, 2019

Changes in pupil size, including pinpoint pupils, can occur with the use of certain drugs. In some cases, constricted pupils may be a sign of drug overdose or drug abuse, and may require addiction treatment.

Many illicit and prescription drugs have a long list of side effects on the brain and body. Some side effects may result in discomfort, while others may pose potential harm. Some side effects can also be more visible than others. One of the more visible signs that can indicate the use of certain drugs is a change in pupil size.

Several drugs are known to cause dilation of the pupils, resulting in your pupils (black dots) to become larger than normal size. Many drugs can also affect eye movement and sometimes eye color.

On the opposite end, there are some drugs — most notably, narcotics — that can cause the pupils to constrict, or become smaller. This effect is often referred to as ‘pinpoint pupils’. In clinical terms, this is known as eye miosis, sometimes spelled myosis.

Learning the signs of drug use can be helpful for people concerned about a loved one struggling with substance abuse. Although pupil size is only a modest sign, and may not be a reliable indicator in all cases, it is still known as one of the more visible effects caused by certain drugs.

What Causes Pupils To Constrict?

There are several factors that control pupil size. The primary and most well-known factor is brightness. That is, pupils will change their size in an effort to control how much light enters the eyes.

In bright light, pupils constrict (become smaller) to prevent too much light from entering the eyes, and dilate (become larger) in darker spaces to allow more light in.

Another factor that can affect pupil size is the body’s sympathetic and parasympathetic systems. The sympathetic system manages your fight-or-flight response, which can result in several changes in the body in situations where you are in high alert.

Don't wait. Get help now.

Call to be connected with an Addiction Campuses treatment specialist.

(888) 365-2740

In the face of a potential threat, you may notice your heart rate increase. In these situations, your senses — including sight — are likely to be heightened. The sympathetic system may also cause your pupils to change size when you’re excited or see someone attractive.

The parasympathetic system balances the functions of the sympathetic system by controlling physiological responses in non-emergency situations. Of the two, the parasympathetic system is the one most often associated with constricted pupils, whereas sympathetic system responses may often cause dilation.

These bodily systems may be affected by drugs, which can lead to changes in pupil size. Different drugs are known to have different effects on pupil size, eye movement, and sight.

The danger of experiencing changes in pupil size can vary depending on how much of a drug is used and other personal factors. In some cases, constricted pupils can be a sign of heavy drug use or overdose, which may require emergency medical attention.

Which Drugs Make Your Pupils Small?

There are several types of drugs that can cause your pupils to become smaller, resulting in pinpoint pupils:

Prescription Opioids (Narcotics)

Prescription opioids, also known as narcotics, are used to relieve moderate to severe pain. This includes pain and other uncomfortable symptoms experienced with certain cancers or following dental surgery.

These drugs are also highly-addictive, making up some of the most commonly abused substances in the United States. Abuse of prescription opioids can also commonly be fatal. According to the Center for Disease Control and Prevention (CDC), prescription opioids account for up to 46 overdose deaths a day.

The most common prescription opioids include:

  • Oxycontin (oxycodone)
  • Vicodin (hydrocodone)
  • tramadol
  • morphine
  • fentanyl
  • codeine
  • methadone

Prescription opioids can have several effects on the body, including constriction of the pupils. Although pinpoint pupils can occur with moderate use of opioids, in some cases they may also indicate drug overdose. This can occur when someone takes too much of the drug within a short time frame.

Additional symptoms that can occur with overdose include:

  • pale or clammy skin
  • blue or purple fingernails
  • vomiting
  • slow breathing
  • low heart rate
  • loss of consciousness

In cases of opioid overdose, emergency medical attention should be contacted as soon as possible. Left untreated, overdose may lead to coma, permanent brain damage, or death.

Heroin

Heroin is another powerful narcotic that, unlike prescription opioids, cannot be obtained with a prescription and is illegal. Heroin has a high risk for abuse and addiction, and is known for its rapid euphoric effects.

Constriction of the pupils is just one way heroin may affect vision and the eyes. Taking heroin may often cause a person to feel sleepy, leading to drooping eyelids. Pupils that become small as a result of heroin use may not react to light, and remain small even in spaces where light is dim.

Heroin is a highly-addictive substance that can have dangerous consequences. When someone is chronically abusing heroin by means of snorting, injecting, or smoking it, they may risk long-term effects on their physical and mental health.

Signs of heroin abuse include:

  • constricted pupils
  • ‘track marks’ on the arms (when injected)
  • decreased ability to manage responsibilities at work, school, or at home
  • increase in risky behaviors
  • extreme sensitivity to pain
  • slurred speech
  • mood swings from euphoria to extreme agitation
  • experiencing withdrawal symptoms (e.g. vomiting, diarrhea, cold flashes, sleeping problems, severe drug cravings)

Blood Pressure Medications

Certain drugs that are used to treat high blood pressure (hypertension) can also cause pinpoint pupils. This includes drugs like clonidine and tetrahydrozoline, which can be acquired with a prescription.

Additional Conditions That Can Cause Pinpoint Pupils

In addition to certain drugs, there are several other factors that may cause constricted pupils. One condition that can commonly cause pinpoint pupils is known as Horner syndrome, or oculosympathetic palsy. This is a rare condition that can occur following a stroke, damage to the brainstem, or due to a tumor.

Additional factors that may cause pupils to constrict include:

  • eye inflammation
  • internal problems due to head injury
  • exposure to pesticides/insecticides

Drug Abuse And Addiction

Drug addiction is a serious disease that can sometimes be difficult to spot, due to the ways people may try to hide their problem. Pinpoint pupils are one of the visible signs that a person may be using certain drugs, and can be a sign of drug abuse.

Addiction to drugs like heroin and prescription opioids is dangerous, and can result in short and long-term consequences to a person’s health and well-being. In some cases, it can be fatal.

If you or a loved one is abusing opioids or other substances, seeking treatment can help you find the help you need to fight addiction.

Treatment For Drug And Alcohol Addiction

Substance abuse can lead to severe mental and medical consequences that may require addiction treatment. This includes medical detox, which provides a safe environment for people to withdraw from addictive substances under medical supervision.

Inpatient rehab programs for drug abuse are also recommended for treating drug addiction to help facilitate a lasting recovery. Once a person has detoxed from a drug, they may still experience intense drug cravings, or have a hard time refraining from relapse on their own.

Inpatient rehab programs commonly offer effective treatments to help individuals stay on track and learn how to cope with their urges. This may include:

  • behavioral therapy, e.g. cognitive behavioral therapy (CBT) or dialectical behavioral therapy (DBT)
  • group therapy (support groups)
  • medication-assisted treatment (MAT)
  • dual-diagnosis

Addiction does not have to be faced alone. To learn more about treatment options for you or a loved one, contact one of our treatment specialists today.

U.S. Department of Health and Human Services: Indian Health Service - Warning Signs of Drug Abuse and Addiction

National Institute on Drug Abuse - DrugFacts: Prescription Opioids, DrugFacts: Heroin

Let Addiction Campuses walk you through the treatment process. We're here to help.
For 24/7 Treatment Help
100% Free and Confidential. Call (888) 271-2295

For 24/7 Treatment Help Call:

1-888-979-9592

For Immediate Treatment Help Call:
(888) 979-9592